Purchase this article with an account.
J. F. Payne, W. R. Lo, J. Yan; Chloroquine and Hydroxychloroquine Retinal Toxicity: Visual Stabilization and Recovery Following Drug Cessation. Invest. Ophthalmol. Vis. Sci. 2008;49(13):2107. doi: https://doi.org/.
Download citation file:
© ARVO (1962-2015); The Authors (2016-present)
Chloroquine and hydroxychloroquine have been used since the 1950’s to treat various autoimmune diseases, and while the incidence of true retinopathy from these drugs is rare, the effects can be devastating. Hydroxychloroquine is considered to be less toxic, and in 2005, less than 50 cases of true hydroxychloroquine retinopathy had been reported.1 Of those reported cases, only 14 had stabilization of their visual function and only one had slight improvement. Our goal was to identify clinical features of patients with chloroquine or hydroxychloroquine retinopathy who had stabilization or restoration of vision over time.
A retrospective chart review was performed on all patients with a diagnosis of either chloroquine or hydroxychloroquine retinopathy who presented to the Emory Eye Center between October 2004 and December 2006. For each patient the past medical history, drug dosage and duration, visual acuity, color vision, fundoscopic appearance, visual field tests, and electroretinograms were reviewed. Patients were considered to have stabilization if visual acuity and visual field was maintained at the last follow-up visit.
Five patients were identified who met stabilization criteria. Of the five, one had taken chloroquine and four had taken hydroxychloroquine. Each patient was considered to have true retinopathy based on funduscopic appearance, visual field testing and electroretinogram testing. All five patients exhibited stabilization of visual acuity at the last follow-up visit and one patient had complete restoration of color vision.
Chloroquine and hydroxychloroquine retinopathy still exist despite current screening guidelines. Visual stabilization and recovery can occur following drug cessation. Clinicians should be attentive to the early signs of retinopathy so the offending drug can be discontinued before irreversible damage ensues.
1. Yam JCS, Kwok AKH. Ocular Toxicity of Hydroxychloroquine. Hong Kong Med J. 2006; 12:294-304.
This PDF is available to Subscribers Only